From the MHAUS President's Blog by MHAUS President, Henry Rosenberg, MD. A few months ago, I received a call from the MH Hotline who connected me to an anesthesiologist and OR team who were desperately trying to manage a Malignant Hyperthermia crisis. They were frantic and clearly trying to stabilize a patient experiencing a severe MH episode. The patient was an athletic older teenager undergoing an elective orthopedic surgical procedure on the ankle. Anesthesia was being conducted with the commonly used gas anesthetic sevoflurane and Succinylcholine had not been used.
I was told that not long after the start of anesthesia, signs of MH began to appear including increased carbon dioxide excretion (end tidal carbon dioxide), increased heart rate and striking muscle rigidity in all extremities. In addition, the serum potassium was elevated and acidosis was also present. Since this was in the middle of the workday, the team, included additional anesthesia providers, OR nurses, and surgeons were on hand to manage the crisis. Once the diagnosis was made, dantrolene was secured and began to be administered and the MH Hotline was called. By the time I was contacted the first dose of dantrolene had been administered, the anesthetic gas was turned off, laboratory studies sent, and treatment of the hyperthermia had begun. The recommended dose of 2.5mg/kg dantrolene was given. Under most circumstances, that would immediately lead to a reversal of the signs of MH, but that was not happening here. Although unusual, it sometimes happens that additional doses of dantrolene are required to control an MH episode. Matter of fact, just a few weeks prior to this episode I was consulted about a young male patient who developed MH, was treated effectively in the OR, but postoperatively continued to spike fevers, display evidence of ongoing muscle breakdown (elevated creatine kinase) and other signs of MH. Even though the patient was receiving an infusion of dantrolene for several hours, signs of MH were appearing in a mild and controllable form intermittently. Fortunately, that patient responded nicely to additional doses of dantrolene administered in supplement to the infusion.
Although the indicators of muscle breakdown, namely creatine kinase levels, were very elevated, they peaked within a day and he eventually recovered and then referred for genetic testing.
However, in the present case, the MH crisis continued despite the initial dose of dantrolene. So additional doses of dantrolene were administered, first another 2.5mg/kg, then another 1mg/kg, but the muscle rigidity persisted as did the acidosis and the elevated potassium. The anesthesia team was doing a great job controlling the elevated carbon dioxide levels and hyperthermia, but the muscle rigidity and acidosis continued in dramatic fashion. Over what seemed hours, but in reality was much less than that, additional dantrolene was given as 2.5mg/kg boluses or greater. Although there was a brief reduction of muscle rigidity, it never really resolved. In addition, the patient would intermittently develop ventricular arrhythmias, (that is heart rhythm disturbances that lead to ineffective heart action); for all intents and purposes he was experiencing a cardiac arrest. Therefore, cardiopulmonary resuscitation was begun using full scale advanced cardiac life support drugs. The clinicians and I had never witnessed or heard of such a resistant case of MH. Now we were really very concerned, because as the crisis continued there was concern that some of the deadly consequences of MH would appear. Almost the entire supply of dantrolene in the hospital had been given and still the crisis continued. Now signs of failing heart function began to appear in the form of pulmonary edema, with bloody secretions coming out of the endotracheal tube. Another feared complication of organ failure in association with an MH crisis is a failure of the coagulation system with bleeding from various organs and skin puncture sites. There was strong evidence that there was such internal bleeding occurring.
We were all at a loss and very frustrated because no matter what was done in terms of following all the guidelines and recommendations, this poor patient was not responding. Finally all the dantrolene was given, the rigidity continued and the heart failed completely.
The entire team was in shock and disbelief as was I. This was a very humbling experience. Two things had to follow though. First, the family had to be informed and counseled as to what happened and advised to make other family members aware of the diagnosis and importance of taking precautions should anesthesia be required. Second, genetic testing needed to be done on tissue of the deceased to determine the nature of the mutation and confirm the diagnosis. Once the mutation is identified, other family members could be tested for that mutation. In addition, an in-depth history had to be taken to determine if indeed the young man or other family members had had problems with anesthesia or muscle disorders. As this family was from a different country with limited familiarity with English, the full family history was not immediately apparent. Further discussions are ongoing.
Within hours of the autopsy, the medical examiner sent specimens for genetic testing. The genetic test revealed that the patient did have a ryanodine receptor gene mutation at a site where other MH mutations had been reported, although his mutation was slightly different.
Another important follow up was completion of the report concerning this event to the North American MH Registry to add details of this episode to the database in order to learn more about the manifestations of MH in comparison to other such cases (AMRA report).